Published Dec 21, 2003
Sorry, this is so long but wanted to give a little history before asking my question.
One of the patients in our unit has a PT--56.3, INR--30+, Ptt--68+. She is on the vent and unresponsive, even to painful stimuli. Liver enzymes are off the chart Alt--1192, Ast-- >2600. Is a renal pt who refused dialysis, has a significant cardiac history, and COPD. I am thinking this lady is in DIC but docs said no. Said she was in liver failure.
Anyway, this pt was sent to the ICU because the family didn't think she was receiving proper care on med-surg floor. They said she didn't look right. Well, approx 1 hour after coming to the unit, she coded. She drank 180 cc grape juice approx 15 mins after getting settled in bed, she was awake alert and oriented prior to coding. Labs drawn during code showed blood sugar of 9. Of course, amp of D50 was given along with other ACLS drugs. After the D50, pt would squeeze my hand and open eyes on command. She also had pH 7.10. Was placed on dopamine because her BP was60/32. HR paced at 85. Resp labored and shallow @ 6.
Well, 2 days after coding, the cardiologist called and asked me the results of labs. When I told him the liver enzymes, he told me to give 10mg Vit k down NGT and give 1mg Vit K IM. I repeated this order to the doc and he verified it. This was done immediately.
I was off 2 days and when I got back to work, this same doc called to check on another pt and then he told me I had made an error on the Vit K. He said he wanted it given IV instead of IM. I had repeated the order to him and he verified IM.
Then he explained the reason we wouldn't give an IM to a pt such as this was because she could bleed intramuscularly. I offered to do a med error report and he said there was no need, it so happened the pt had no ill effects from the IM.
I have been so upset about this. I know what he said on the phone and I know he verified the original order. My co-worker tells me to forget about it. I have not been able to. My nurse manager just lost her husband this past Wednesday and our DON has not been available for me to discuss this with her. I am posting this so maybe someone can tell me something to "ease my mind".
OBTW, the patient is still on vent, has dopamine at triple strength, dobutamine at quad strength, very little urine output approx 300-400 cc/day even after receiving 200mg Lasix q 12hrs. has developed intestinal blockage with high pitched tinkling sounds and does not respond to anything. The family finally made her a DNR.
thanks all, nursepenny
Hellllllo Nurse, BSN, RN
Sounds to me like you did nothing wrong.
I am a dialysis nurse. All of our pts are immediately taken off of Lasix. Most have had very little effect from it prior to dialyzing, anyway. I'm not familiar with the use of Lasix in pts who've refused dialysis. Since its' site of action is The Loop of Henle, I would think it would be useless in renal failure.
Two of the s/e of Lasix are liver failure and blood dyscrasias.
Since this pt elected to refuse dialysis, was she offered hospice?
Maybe she and her family did not understand the ramifications of refusing dialysis or are/were in denial.
Yes, pt and family were made aware of end-results of refusing dialysis. As far as Lasix, it was a renal doc who ordered this. He had also placed this particular pt on Lasix drip on previous admits. I have seen him place several pts on Lasix drip. Some it helped, others would have increase in UOP but the BUN and creat would remain elevated.
I have seen this patient pull out of situations I didn't think anyone could come out of, but I think her reserve is depleted now and she is beyond our limited knowledge. I think the best for her now is to let her rest in peace, stop all drips and agressive treatment and let nature take its course. But then I am just a nurse, what do I know??? ( just being funny) It is not my call. That is why the docs get the BIG bucks and I get the stress. LOL
Tweety, BSN, RN
As you know IM is a very common route. You repeated the order and it sounds like the doc later on realized his mistake and rather than admit the possibility he might have made a mistake decided to blame you.
I would however still document the incident on an incident report. Not as a form of "writing someone up" but that you have it on record exactly what happen.
Chalk it up as a learning experience. Next time you're going to have a red flag go up when an md orders IM Vit K, you're going to check liver function. (That's not something I would have automatically done either, so I've again learned something here.)
I abhore futile aggressive "treatment".
That's why we have hospice, to avoid all the torture.
You sound like a very caring nurse.
As for the "I'm just a nurse, waht do I know" thing-
When I worked hospice I found that many docs had no clue about comfort measures, epspecially effective pain control.
That's one of the rough things about nursing- Many times you know what should and could be done concerning pt tx, but nobody acknowledges or cares that you know, and they just go and do the worst possible thing,
Get over it, cuz the only one who cares, is you. You need to choose your battles, and this is not the one you want to beat yourself up with. This is pissy stuff. He thought he saif IV and said IM, that is it. There will be a day where you wish a doctor blew something off like this. Do not dwell, cherish the moment and go to the nest thing
I can hardly believe the patient is still alive!
Next time I got a VO from that doc, I'd get another nurse on the line and then verify if with him, "just to be sure you get it right!"
Just a thought.
As a consumer of healthcare and a nursing student, I am glad to read that you are not writing this off and instead learning from it. I would expect the same from the doctor who made the mistake.
From what I have experienced, taking verbal orders is dangerous and risky, as your experience shows. Shouldn't hospitals be moving away from taking verbal orders, especially in light of the fact that electronic transmission of written information is so fast and easy?
I could only find reference to giving Vitamin K IV (vs. IM) in an old pharmacology text that someone gave me: "Intravenous administration of phytonadione has caused serious reactions (shock, respiratory arrest, cardiac arrest) that resemble anaphylaxis or hypersensitivity reactions. Death has occurred. Consequently, phytonadione should be administered intravenously only when other routes are not feasible and only if the potential benefits clearly outweigh the risks."
Create well-written care plans that meets your patient's health goals.
This study guide will help you focus your time on what's most important.
Choosing a specialty can be a daunting task and we made it easier.
By using the site, you agree with our Policies. X